This natural supplement called Melatonin seems to be everywhere and I am still confused whether it is effective or not. Whether melanonin is safe to use or not. There are contradicting information around and I want some clarification. If it is really as effective and as safe as they say it is, should melatonin safety be a major concern?
Melatonin products, made from either synthetic melatonin or animal melatonin, seem to be the “in” thing right now when it comes to sleeping aids and anti-aging formulations. Melatonin is also known for being an immune system booster protecting us from infections and as an adjunct treatment for cancer, a miracle cure if you will.
For those who are not yet familiar with melatonin, this is actually a human hormone naturally produced in vast amounts by the pineal gland, an endocrine gland located in the brain. Secretion and production occurs during nighttime or in dark environments and is often associated with the body’s circadian rhythm.
Being a hormone that’s naturally found in our body, Melatonin is considered safe. In fact, melatonin does not have toxic side effects when used alone. But it doesn’t mean that melatonin safety should be disregarded. Melatonin, when taken with other drugs, may bring about untoward effects.
From a previous post, we mentioned melatonin interactions with several drugs. Since we are talking about melatonin safety, let me mention them once again. Nonsteroidal anti-inflammatory drugs (NSAIDs), calcium channel blockers, beta blockers and fluoxetine, an antidepressant, deplete melatonin levels in the blood; warfarin and other anticoagulants may have increased potency; and anesthetics, sedatives, antihistamines, sleeping aids and pain relievers will have increased sedative effects when used with melatonin.
And since melatonin is an immune system booster, taking immunosuppressant drugs while on melatonin supplements would be problem. It would also exacerbate symptoms in people who have auto-immune disorders. Also, monoamine oxidase inhibitors (MAOIs) have been found to cause melatonin overdose because it inhibits breakdown of melatonin in the body. Cocaine and amphetamine may also trigger an overdose.
During an overdose, extreme daytime drowsiness may be observed and lab tests may indicate high levels of human growth hormone (HGH) and decreased luteinizing hormone (LH). This may not be toxic but extreme caution should be observed when experiencing extreme drowsiness especially when driving vehicles and operating machineries so as to avoid any accidents.
Melatonin is currently available over the counter as diet supplements, and needless to say, is freely available to anyone who might want to try its “wonders”. Another melatonin safety issue would be allergic reactions toward the hormone, but this rarely occurs. However, being a hormone, this is a powerful chemical. Indiscriminate use of such powerful chemicals on our body should be an issue. Always seek professional help before trying any of those “safe, over-the-counter wonders” because they may not be as safe and as wonderful as what those TV commercials want us to believe.